Funnel Cloud, Howard
- When
- June 29, 3:45 PM CST
- Where
- Howard County, 1.51 mi W of Davis Corners
- Reported by
- Law Enforcement
- Coordinates
- 43.370, -92.330
A funnel cloud was seen west of Saratoga.
A few showers and thunderstorms developed over portions of northeast Iowa during the late afternoon of June 29th. This activity formed a funnel cloud that was sighted east of Saratoga (Howard County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A few showers and thunderstorms developed over portions of northeast Iowa during the late afternoon of June 29th. This activity formed a funnel cloud that was sighted east of Saratoga (Howard County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 1:34 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 234 PM CDT Mon Jun 29 2020 .SHORT TERM...(Tonight) Issued at 234 PM CDT Mon Jun 29 2020 While main upper air pattern has not changed much in recent days, still battling pesky short wave troughs or MCVs that are keeping convection quite active. This again will be the main concern tonight. Trying to resolve details even in short term has proved quite a task. Boundaries from earlier convection remain stretched across the area and mesoscale models not handling that well at all. Far more convection development due to steady low level moisture into the region and cross that boundary. Luckily limited shear with no real clear short wave or MCV in proximity has kept storms unorganized...so far. 2500-3500 J/kg MLCAPE enough to produce pulse storms with occasional large hail and gusty winds at times. Very moist airmass remains in place with precipitable water values hovering around 2" and warm cloud layer will mean efficient rain producers and if same areas get hit repeatedly, will have to watch for renewed flooding threat. Confidence in this happening, or where it might set up, preclude issuance of a watch at this point. This also aligns with WPC thinking. As low level forcing continues to wain going into tonight, banking on convection gradually diminishing. Again, unsure how it will play out but focus will shift further north as a more clear MCV could trigger renewed convection and impact parts of north central Wisconsin overnight. .LONG TERM...(Tuesday through Monday) Issued at 234 PM CDT Mon Jun 29 2020 Compact 500 mb low is progged to spin into southeastern Iowa on Tuesday. Much of the forcing looks south of the area during the day, and latest hires models suggest a good part of the day might be dry outside of some isolated afternoon storms. Model soundings also show some weak capping, which may limit storm coverage unless we are able to get some stronger forcing. However, there is a slight uptick in moisture transport by afternoon, and models have really struggled with the multitude of boundarys/MCVs in our area as of late, so confidence is generally lower than normal in how things will play out. If storms develop, we will once again have plenty of CAPE and a moist airmass/locally heavy rain risk with any storm, but a lack of deep shear precludes any sort of organized severe storm threat at this time. The GFS/Canadian push this small upper low through our area on Wednesday before being absorbed by the flow and kicked out, while the ECMWF/NAM have much of it being absorbed before reaching our area. In either case, the uptick in forcing would likely result in scattered shower/storm chances in the area. Upper level ridge then tries to build in for the end of the week into the weekend. Typically this would signal drier weather, but we'll have to watch for some ridge-riding shortwaves which may force some small shower/storm chances here and there. With high dewpoint, juicy airmass remaining entrenched, there will likely be some instability to work with for any storms that get going, though shear generally does not appear very strong with weak flow aloft. Notably, +25 to +28C 925 mb temperatures try to ooze into our area from the west in some of the guidance, so will have to be on the lookout for potential heat issues this weekend if this trend continues. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1202 PM CDT Mon Jun 29 2020 One of the more uncertain forecasts with models struggling to pick up on subtle features of this summer pattern. While mesoscale models/CAMS try to wash out boundary from earlier convection and magically dry out forecast, reality is different with nearly continuous redevelopment due to steady moisture transport into airmass. How long this lasts is a bit in question but introduce more afternoon convection and will remain optimistic that it gradually wains going into the evening. Other issue is MVFR ceilings that have advected northeastward in area of moisture return. Again, not being handled overly well in guidance but will keep in forecasts for at least part of the time and bank on some improving conditions back to VFR going into Tuesday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...TJS LONG TERM...Lee AVIATION...Shea
Hazardous Weather Outlook National Weather Service La Crosse WI 305 AM CDT Mon Jun 29 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 305 AM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms will be possible. A few of these storms could become severe with damaging winds, heavy rain, and lightning as the main threats, particularly across central and north-central Wisconsin this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic storms will be seen through Thursday, and then storms will become more isolated for the holiday weekend. While the probability of organized severe weather appears low at this time, storms will be capable of producing heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
Special Weather Statement
National Weather Service La Crosse WI
157 PM CDT Mon Jun 29 2020
MNZ079-087-WIZ032-292000-
Wabasha-Olmsted-Buffalo-
157 PM CDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED...WABASHA
AND NORTHERN BUFFALO COUNTIES...
At 155 PM CDT, a strong thunderstorm was located over Pine Island,
or 13 miles northeast of Mantorville, moving northeast at 55 mph.
This storm could produce hail and gusty winds, in addition to
lightning and heavy rain. Move indoors if it passes near.
Locations impacted include...
Mondovi, Wabasha, Alma, Oronoco, Mazeppa, Nelson, Maxville, Zumbro
Falls, and Millville.
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9224 4441 9208 4458 9203 4460 9198
4459 9153 4443 9153 4410 9262 4419 9268
TIME...MOT...LOC 1855Z 240DEG 49KT 4422 9259
SheaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HEAVY RAIN 3 NW WABASHA 44.40N 92.08W
06/29/2020 M2.75 INCH WABASHA MN TRAINED SPOTTER
&&Special Weather Statement National Weather Service La Crosse WI 338 PM CDT Mon Jun 29 2020 WIZ053-054-292100- Vernon-Crawford- 338 PM CDT Mon Jun 29 2020 ...A CLUSTER STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL VERNON AND NORTHERN CRAWFORD COUNTIES... At 337 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Viroqua to 6 miles east of Lansing. Movement was east northeast at 10 mph. Winds in excess of 30 mph and penny size hail are possible with these storms. Locations impacted include... Viroqua, Soldiers Grove, Liberty, Gays Mills, Readstown, Mount Sterling, Ferryville, Ross, Liberty Pole, Folsom, Highway 131 And County B, Rising Sun, Fairview, West Prairie, Joy Hollow, Fargo, County Roads J And C and Montgomeryville. Torrential rainfall is also occurring with these storms, and may cause some localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is also occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4359 9071 4332 9074 4332 9112 4351 9104 TIME...MOT...LOC 2037Z 250DEG 8KT 4349 9089 4333 9110 DAS
The La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was seen west of Saratoga.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901357.